Ohio, 2012

Hail in Ohio, May 28, 2012

May 28, 2012 · NWS ILN · 2 events in 1 county or zone

Isolated thunderstorms developed during the peak daytime heating of the afternoon. One of these storms became severe, with large hail being the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed during the peak daytime heating of the afternoon. One of these storms became severe, with large hail being the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 12:49 PM EST, 57 minutes earlier.

Area forecast discussion, May 28, 12:49 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
149 PM EDT MON MAY 28 2012

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE REGION THE PAST
COUPLE OF DAYS WILL BEGIN TO BREAK DOWN TODAY ALLOWING A SLIGHT
CHANCE OF THUNDERSTORMS TO RETURN. THUNDERSTORMS WILL BE LIKELY ON
TUESDAY AS A COLD FRONT CROSSES THE REGION. DRY AND COOLER
WEATHER WILL ACCOMPANY HIGH PRESSURE ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS ARE IN AGREEMENT THAT THE H5 RIDGE THAT HAS BEEN OVER THE
REGION OVER THE WEEKEND WILL BEGIN TO BREAK DOWN. H8 TEMPERATURE
TEMPS LOOK TO BE ON PAR WITH YESTERDAYS VALUES. WITHOUT ANY REAL
FOCUS FOR PCPN...ONLY A POP UP SHRA/TSRA DURING THE PEAK HEATING
OF THE DAY IS FORECAST...SO HAVE KEPT THE 20 POPS.

HIGH TEMPERATURES SHOULD BE SIMILAR TO YESTERDAYS...MAINLY LOWER
90S...BUT A FEW MID 90S COULD OCCUR ACRS WEST CENTRAL OHIO AND
CENTRAL OHIO WHERE THICKNESSES WILL BE THE HIGHEST. HEAT INDEX
VALUES WILL RANGE FROM THE MID TO UPPER 90S. THIS SHOULD BE THE
THIRD AND FINAL DAY WITH TEMPERATURES OVER 90 FOR THIS STRETCH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
ANY LINGERING DIURNAL CONVECTION SHOULD DIE OFF QUICKLY AFTER
SUNSET THIS EVENING. CDFNT THEN SWINGS UP THE OH VALLEY LATE
TONIGHT. EXPECT SCT CONVECTION TO MOVE INTO THE WRN AREAS BY THE
END OF TONIGHT.

MODELS ARE CONSISTENT IN SWINGING THE FNT ACROSS THE FA ON
TUESDAY. UPPER SUPPORT AND LIFT WITH THE FRONT IS WEAK TO
MODERATE...SO NOT CONFIDENT ENOUGH TO RAISE THE POPS ABOVE LIKELY ATTM.
PCPN SHOULD HAVE PUSHED E BY 00Z WED AS HIGH PRESSURE BUILDS IN
TUESDAY NIGHT. THE HIGH WILL CONTINUE TO BUILD IN FOR WEDNESDAY.
MUCH COOLER AIR ALOFT SHOULD KICK THE LAPSE RATES OVER ALLOWING CU
TO DEVELOP...SO WENT PARTLY CLOUDY.

HIGHS ON TUESDAY WILL BE LIMITED TO THE 80S DUE TO THE
PRECIPITATION AND CLOUD COVER. LEANED TOWARDS THE COOLER GFS MOS NUMBERS.
TEMPERATURES WILL COOLER INTO THE UPPER 50S TO AROUND 60 TUESDAY
NIGHT. RAN A BLEND OF PREV AND THE NAM MOS GUIDANCE FOR HIGHS ON
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SURFACE WAVE OF LOW PRESSURE TO DEVELOP AHEAD OF DIGGING MID
LEVEL TROF. WILL SPREAD CHC POPS OF SHOWERS/THUNDERSTORMS IN FROM
THE SW THURSDAY INTO THURSDAY NIGHT. WILL CONTINUE LOW POPS FOR
SHOWERS FRIDAY WITH THE UPPER LEVEL TROF SWINGING THRU THE GREAT
LAKES.

GFS SOLN CONTINUES TO SHOW CLOSED UPR LOW OVER OHIO NEXT WEEKEND
WHILE THE ECMWF IS FURTHER NORTH AND BIT MORE PROGRESSIVE. HAVE
FOLLOWED MORE PROGRESSIVE SOLN WITH SFC HI PRES BUILDING IN AS FLOW
BECOMES NWRLY. WITH LOWER HEIGHTS AND CAA EXPECT TEMPS TO BE CLOSE
TO 10 DEGREES BELOW NORMAL FRIDAY WITH A MODERATION CLOSER TO NORMAL
BY SATURDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
UPPER LEVEL RIDGE TO THE SE WILL CONTINUE TO BREAK DOWN AND MOVE
EAST THROUGH THE REMAINDER OF THE AFTERNOON. THE AIRMASS IS A
LITTLE MORE UNSTABLE AND LESS CAPPED THIS AFTERNOON. ALSO...SATELLITE
AND SURFACE ANALYSIS ARE DEPICTING SOME SUBTLE CONVERGENT
BOUNDARIES...ONE EAST OF KCMH/KLCK AND ONE WEST OF KDAY. WILL
LEAVE TSRA OUT OF THE TAFS AS PROBABILITY WILL BE ISOLATED BUT
WILL MONITOR SHOULD ONE DEVELOP AND OR MOVE TOWARD A TAF SITE.
THIS CONVECTION SHOULD DIE OUT THIS EVENING AS FORCING WEAKENS
WITH THIS BOUNDARIES.

FOR LATER TONIGHT INTO TUESDAY...A COLD FRONT WILL PUSH SE ACROSS
THE GREAT LAKES AND OHIO VALLEY. WE SHOULD SEE A BAND OF SHOWERS
AND EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT. HAVE PLACED SOME
MVFR VSBYS/VFR CIGS WITH SHOWERS AND MADE A MENTION OF VCTS. SOME
LOCAL IFR VSBYS/MVFR CIGS ARE ALWAYS POSSIBLE WHERE THUNDERSTORMS
OCCUR. PCPN SHOULD END AFTER FRONTAL PASSAGE.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY AND AGAIN THURSDAY NIGHT
INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...HICKMAN/SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, May 28, 11:16 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1216 PM EDT MON MAY 28 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-291630-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1216 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE WARM AIR MASS WILL AFFECT THE REGION AGAIN TODAY. HIGHS WILL
CLIMB INTO THE LOWER TO MID 90S...AND WILL COMBINE WITH HUMIDITY
TO CREATE HEAT INDICES IN THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 11:14 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT MON MAY 28 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-282200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1214 PM EDT MON MAY 28 2012

...ANOTHER UNSEASONABLY WARM DAY FOR MEMORIAL DAY...

AS THE CENTER OF HIGH PRESSURE SLIPS EAST TODAY...IT WILL STILL
BRING ANOTHER HOT DAY TO THE REGION. HIGHS WILL BE IN THE LOWER
TO MID 90S WITH HEAT INDICES IN THE MID TO UPPER 90S.

ANYONE PLANNING TO BE OUTDOORS SHOULD TAKE EXTRA CARE TO STAY
HYDRATED AND AVOID SUNBURN. THOSE WORKING OUTDOORS SHOULD TAKE
FREQUENT RESTS IN SHADED AREAS. WHEN POSSIBLE...RESCHEDULE
STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS
AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT
AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF
WATER.
Special weather statement, May 28, 1:20 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
220 PM EDT MON MAY 28 2012

OHZ056-281845-
LICKING OH-
220 PM EDT MON MAY 28 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
THROUGH 245 PM EDT...

AT 216 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALLSBURG...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN LICKING COUNTY...INCLUDING FALLSBURG.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4006 8227 4019 8243 4025 8237 4024 8219
      4024 8218 4011 8218
Special weather statement, May 28, 1:33 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
233 PM EDT MON MAY 28 2012

OHZ056-281900-
LICKING OH-
233 PM EDT MON MAY 28 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
THROUGH 300 PM EDT...

AT 232 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HANOVER...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HANOVER.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3998 8219 3992 8238 4007 8248 4014 8219
      4013 8218

The radar

The Cincinnati radar (KILN), 150 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Licking

When
May 28, 1:46 PM EST to 1:50 PM EST
Where
Licking County, 6 mi E of Newark to 2 mi S of Hanover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.070, -82.287

Hail, Licking

When
May 28, 1:55 PM EST to 1:59 PM EST
Where
Licking County, Hanover
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -82.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382662, 382664.